Lam BD, Bourgeois FC, Dong ZJ, et al. J Am Med Inform Assoc. 2021;28:685-694.
Providing patients access to their medical records can improve patient engagement and error identification. A survey of patients and families found that about half of adult patients and pediatric families who perceived a serious mistake in their ambulatory care notes reported it, but identified several barriers to reporting (e.g. no clear reporting mechanism, lack of perceived support).
This Primer provides an overview of the history and current status of the patient safety field and key definitions and concepts. It links to other Patient Safety Primers that discuss the concepts in more detail.
Seen in the emergency department, a man with insulin-dependent diabetes mellitus had not taken insulin for 3 days. His blood glucose levels were in the 800s with an anion-gap acidosis and positive beta hydroxybutyrate. While awaiting an ICU bed for treatment of diabetic ketoacidosis, the patient received fluids, an insulin drip was started, and blood glucose levels were monitored hourly. When lab results showed he was improving, the team decided to convert his insulin drip to subcutaneous long-acting insulin.
The Joint Commission issues Sentinel Event Alerts to highlight areas of high risk and to promote the rapid adoption of risk reduction strategies. Adherence to these recommendations is then assessed as part of Joint Commission accreditation surveys at health care organizations nationwide. This recently retired alert targets prevention of maternal death and highlights the need to manage blood pressure, pay attention to vital signs following cesarean delivery, and hemorrhage. The alert also provides recommendations around educational strategies, identifying specific clinical triggers for action, and conducting adequate risk assessments. As of September 2016, current guidance will be distributed by a new initiative. Please refer to the information link below for further details.
Pickering BW, Hurley K, Marsh B. Crit Care Med. 2009;37:2905-12.
Handovers, or handoffs, in patient care are a continued and problematic safety concern that were further elevated by The Joint Commission into a National Patient Safety Goal. Despite guidelines and past efforts to standardize the process with computerized tools, there are remaining opportunities for improvement. This study adopted a handover assessment instrument in the intensive care setting to evaluate the degree of information corruption in handover exchanges. Investigators discovered variances in information retained during a handover compared with actual facts from the medical record, and noted the potential for these variations to contribute to errors in care. The authors share their tool and advocate its use as a screening method to identify areas for improvement in the quality of handovers. A past AHRQ WebM&M case commentary discussed a fumbled handoff resulting from poor communication and lack of standardization in the process.
Gordon JRS, Wahls T, Carlos RC, et al. Ann Intern Med. 2009;151:21-7, W5.
This study discovered that more than half of newly identified aortic dilations on computed tomography scans were not documented by clinicians in subsequent encounters. The authors advocate for improved systems to follow up on abnormal test results.
A pregnant woman with asthma was admitted to the hospital with respiratory distress. Although the emergency department providers noted that she was pregnant, this information was not conveyed to the floor. On admission, the patient was given an antibiotic that could have been dangerous.
An elderly, non–English-speaking man with diabetes was admitted to the hospital twice in 8 days due to hypoglycemia. At discharge, the patient was instructed not to take any antidiabetic medications. In between hospitalizations, he saw his primary care physician, who restarted an antidiabetic medication.
Anticoagulant therapies such as heparin and warfarin are considered high-alert medications, due to the high potential for patient harm if used improperly. They have been associated with adverse events in a variety of settings, including in hospitalized patients and outpatients, and ensuring the safety of patients receiving anticoagulants is a National Patient Safety Goal for 2008. This sentinel event alert issued by the Joint Commission discusses the root causes of anticoagulant-associated patient harm and recommends strategies for reducing errors, including implementation of a pharmacist-led anticoagulation service. Sentinel event alerts are intended to promote rapid implementation of patient safety strategies, and adherence to these recommendations is assessed on site visits by the Joint Commission. Note: This alert has been retired effective October 2019. Please refer to the full-text link below for further information.
A young woman with Takayasu's arteritis, a vascular condition that can cause BP differences in each arm, was mistakenly placed on a powerful intravenous vasopressor because of a spurious low BP reading. The medication could have led to serious complications.
Please select your preferred way to submit a case. Note that even if you have an account, you can still choose to submit a case as a guest. And if you do choose to submit as a logged-in user, your name will not be publicly associated with the case. Learn more information here.